DEAR DR. ROACH: My friend’s wife, who is 70, has a fasting glucose level of around 200. She is perhaps 40 pounds overweight with blood pressure of around 145/80. I do not think she eats an excessive amount of carbohydrates. She does take a lot of nutritional supplements. How long would it take a drug like metformin to drop her level to around 100? She has sciatica in her left leg, so she cannot exercise. — R.L.
ANSWER: Type 2 diabetes, the type treated by metformin, is primarily about resistance to insulin. It is usually, but not always, associated with being overweight or obese. Metformin works by preventing the liver from making sugar, so the insulin that the body makes is directed at food. Metformin tends to help people lose weight, which further helps the insulin resistance and lowers average blood sugars.
Diabetes control is most commonly measured by the percentage of glucose on a particular hemoglobin molecule. This is referred to as the Hb A1c, and a normal level is below 6.2 percent, or roughly an average blood sugar of 130. An average blood sugar of 200 would correspond with an A1c of 8.5 percent — a level associated with a higher risk of heart disease, kidney disease and eye disease.
Metformin tends to reduce A1c levels by about 1.5 percentage points after six months or so. If your friend’s wife has a typical response, her A1c would drop to about a level of 7 percent, and that is a reasonable goal. An average blood sugar of 100 is an A1c of about 5 percent, and that level has a higher risk of heart disease than an A1c nearer 7.
DEAR DR. ROACH: I’m a man in my 70s, with a history of depression during my 50s and 60s, for which I was prescribed several different antidepressant medicines, such as Prozac and Wellbutrin, on and off for about 20 years. As a result, I have anorgasmia. I no longer take any antidepressants, but do take rosuvastatin and metoprolol. Is there anything, any medicine, that you know of that can reverse my condition? — T.I.F.
ANSWER: Anorgasmia, the inability to reach orgasm, is an uncommon but by no means rare problem in men. I have often seen this problem, and it is well-reported in men who are taking SSRI-type antidepressants, such as Prozac, Zoloft or Celexa. However, it usually goes away upon stopping medication.
Both rosuvastatin (a statin-type cholesterol-lowering medication) and metoprolol (a beta blocker) can cause sexual problems in men. They can both lower testosterone levels, and beta blockers block the sympathetic nervous system, which is necessary for ejaculation. Before considering any other therapies I discuss below, I recommend you get a testosterone blood test (with replacement if indicated) and talk to your doctor about considering a trial off medication (with a different agent if necessary) to see if that helps the problem.
I found anecdotal reports of benefit in men with SSRI-induced anorgasmia from three different medications: nefazodone (a seldom-used antidepressant), cyproheptadine (a rarely used antihistamine) and yohimbine (an erectile dysfunction drug). All of these medications have the possibility for serious side effects, and I would use none of them except with the utmost caution. Further, a 2013 review found limited effectiveness of these medications. Given your history of depression (and presumably hypertension, given the metoprolol), only your doctor can say whether these are even worth a trial for you.
Beyond that, see a mental health professional or a sexual therapist, who may have additional knowledge and experience I don’t.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.